Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2020, 8:59 PM CDT for Ellis County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 8:59 PM CDT (01:59 UTC)
- Expired
- May 24, 2020, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:05 PM CDT | HAIL 1 | 1 Ene Hays, KS | CORRECTS PREVIOUS HAIL REPORT FROM 1 ENE HAYS. PICTURE ON TWITTER. |
| May 24, 9:16 PM CDT | HAIL 1 | 1 Ene Hays, KS | PICTURE ON TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
The text
As transmitted.
516
WUUS53 KDDC 250159
SVRDDC
KSC051-250300-
/O.NEW.KDDC.SV.W.0055.200525T0159Z-200525T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
859 PM CDT Sun May 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ellis County in central Kansas...
* Until 1000 PM CDT.
* At 859 PM CDT, a severe thunderstorm was located very near Hays,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 9904 3875 9935 3893 9941 3906 9904
TIME...MOT...LOC 0159Z 254DEG 12KT 3886 9929
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
508
WWUS53 KDDC 250214
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
914 PM CDT Sun May 24 2020
KSC051-250300-
/O.CON.KDDC.SV.W.0055.000000T0000Z-200525T0300Z/
Ellis KS-
914 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EAST CENTRAL ELLIS COUNTY...
At 914 PM CDT, a severe thunderstorm was located very near Toulon,
moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3879 9904 3880 9927 3896 9930 3906 9904
TIME...MOT...LOC 0214Z 256DEG 14KT 3887 9921
HAIL...1.25IN
WIND...60MPH
$$
SUGDEN746
WWUS53 KDDC 250250
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
950 PM CDT Sun May 24 2020
KSC051-250300-
/O.EXP.KDDC.SV.W.0055.000000T0000Z-200525T0300Z/
Ellis KS-
950 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3879 9904 3880 9927 3896 9930 3906 9904
TIME...MOT...LOC 0250Z 254DEG 12KT 3890 9907
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:16 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 24, 6:16 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT Sun May 24 2020 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 1209 PM CDT Sun May 24 2020 Severe and potential heavy rain threat for this evening still looks likely. The frontal boundary as of this discussion is located roughly from Elkhart to Scott City to Hill City...with plenty of sunshine ahead of the front which is destabilizing the atmosphere ahead of the front. The upper level trough is slowly moving through western Colorado with subsequent 700 mb shortwaves entering into both northern New Mexico and far southwest Kansas. These will be the two areas where thunderstorm activity is expected to break out this afternoon. CAM models have stayed in pretty good agreement that storms along the cold front in Kansas should start going up around 4-5 pm initially as supercells for a few hours and then evolving into a line along the front. The supercells will have the capability of large hail (2 inches or greater) and a isolated tornado or landspout threat especially around the front and then eventually turn into a flash flooding threat as the storms train along the same areas. Model forecast rainfall amounts are in the order of 1-2 inches for areas along and east of highway 283 in the flash flood watch for tonight. The second round of storms will develop in southeast Colorado (around Pueblo to Trinidad) and move eastward through the afternoon eventually crossing into Kansas sometime around or shortly after 7 pm. Given the fact they should ride along the frontal boundary and be in line form as well these storms should have mainly a wind threat. For Monday the upper level trough doesn't move all the much eastward through Colorado...but what movement it does make will provide enough momentum for much colder air to come across western Kansas through the day. 850 mb temps are forecast to be in the 6-10 (C) range. Rain will continue through much of the morning before starting to diminish slowly from west to east through the afternoon. With north winds, cloud cover, unseasonably cooler air, and rain through much of the morning...afternoon highs will struggle to get into the low 60s for much of the region. .LONG TERM...(Monday night through Sunday) Issued at 132 PM CDT Sun May 24 2020 The slow moving upper trough from Colorado will move southeast into Texas for Tuesday and Wednesday and turn into a closed upper low. With a blocking high over the Atlantic ocean the closed low will be very slow moving and influence the weather in Kansas through the rest of the workweek. Temperatures will continue to stay cool for Tuesday and Wednesday as north winds aloft will continue to advect cooler air in from the northern plains. Most of the precipitation with the low given the present track should stay off to the south in Oklahoma and to the east towards southeast Kansas. Towards Friday another strong push of colder air will move in clipping our eastern zones as the brunt of the air mass should go through the Great Lakes. By the weekend we may begin to see warmer air start to move out of the Rockies back into the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 614 PM CDT Sun May 24 2020 Showers and thunderstorms will be around the airports for much of the night into Monday morning. Storms will initially be around DDC and HYS in the vicinity of a cold front over the next couple of hours. More storms and rain will move out of eastern Colorado into western Kansas later tonight bringing chances of storms around the airports from 03Z-09Z. Winds behind the front will start to increase to 15-25 kts with gusts to 30 kts after 12-14Z. Cloud ceilings in and around the thunderstorms and rain will hover between IFR and MVFR. && .HYDROLOGY... Issued at 136 PM CDT Sun May 24 2020 With the combination of a slow moving upper level storm system in Colorado, and a slow moving cold front in southwest and north central Kansas, the potential for flash flooding tonight and early Monday morning for areas mainly east of highway 283 continues to exist. Storms should line up along the front after 4 pm and evolve into a line after 7 pm. Some of the rain rates in the stronger storms could approach 1 inch per hour and the storms training over the same areas will be possible as well. The highest PW and moisture transport rates continue to be through south central Kansas so areas between Dodge City and Wichita will have the greatest opportunity for the potential for flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 61 49 73 / 80 60 20 20 GCK 51 62 46 73 / 80 50 20 10 EHA 50 62 47 74 / 70 50 10 10 LBL 53 62 47 72 / 70 50 10 10 HYS 54 62 50 73 / 80 70 20 10 P28 61 67 55 73 / 80 90 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ031-046-065-066- 079>081-089-090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 359 AM CDT Sun May 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms this afternoon and early tonight. The main hazard from these storms will be 2 inch hail and strong damaging winds up to 70 mph. Several rounds of heavy rainfall will also be possible from some of these storms and as a result a Flash Flood Watch has been issued for locations along and east of a Hays to Larned to Greensburg to Coldwater line. Please refer to the latest Flash Flood Product (FFADDC) for more details. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There will be a chance for rain showers and thunderstorms almost each day from Monday through Thursday. The probability of severe weather next week currently appears low but additional rainfall in some areas of south central Kansas may result in some water issues, especially in poor drainage and low lying areas. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm across southwest, north central and south central Kansas. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 24, 8:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 S BUCKLIN 37.50N 99.63W
05/24/2020 E1.50 INCH FORD KS PUBLIC
&&
GTLocal storm report, May 24, 8:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 E MINNEOLA 37.44N 99.99W
05/24/2020 E2.00 INCH CLARK KS PUBLIC
2.25 INCH HAIL.
&&
JFLocal storm report, May 24, 8:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 10 SW RICHFIELD 37.18N 101.94W
05/24/2020 E1.00 INCH MORTON KS PUBLIC
&&Special weather statement, May 24, 8:33 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 833 PM CDT Sun May 24 2020 KSZ031-250215- Ellis KS- 833 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 915 PM CDT... At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near Yocemento, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hays, Catherine, Yocemento and Toulon. A Severe Thunderstorm Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3879 9929 3888 9951 3912 9943 3902 9911 TIME...MOT...LOC 0132Z 201DEG 9KT 3888 9938 FINCH
Local storm report, May 24, 8:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL BUCKLIN 37.55N 99.63W
05/24/2020 E1.25 INCH FORD KS PUBLIC
IMAGE ON TWITTER.
&&Local storm report, May 24, 8:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 5 S RICHFIELD 37.19N 101.77W
05/24/2020 E60 MPH MORTON KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| May 24, 7:15 PM CDT | Special Weather Statement | DDC | Ford | 30 min |
| May 24, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 50 min |
| May 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 33 min |
| May 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Ford, Kiowa | 17 min |
| May 24, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 39 min |
| May 24, 8:33 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| May 24, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 65 min |
| May 24, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 43 min |
| May 24, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| May 24, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 43 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| May 24, 9:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 39 min |
| May 24, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 53 min |
| May 24, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 28 min |
| May 24, 10:14 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| May 24, 10:16 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| May 24, 10:18 PM CDT | Special Weather Statement | DDC | Comanche | 42 min |
| May 24, 10:25 PM CDT | Special Weather Statement | DDC | Seward | 35 min |
| May 24, 10:53 PM CDT | Special Weather Statement | DDC | Pawnee | 52 min |
| May 24, 10:58 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| May 24, 11:24 PM CDT | Special Weather Statement | DDC | Ness, Trego | 51 min |
| May 24, 11:26 PM CDT | Special Weather Statement | DDC | Gray, Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.